North Dakota, 2009Tornadoes in North Dakota, June 16, 2009
June 16, 2009 · NWS BIS · 3 events in 3 counties and zones
Surface low pressure underneath a cold mid level vortex resulted in steep low level lapse rates and enhanced low level destabilization across southern North Dakota during the afternoon hours of the 16th. Tornado Watch 434 was issued early in the afternoon in anticipation of non-supercell tornadoes developing in the vicinity of the surface low.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Surface low pressure underneath a cold mid level vortex resulted in steep low level lapse rates and enhanced low level destabilization across southern North Dakota during the afternoon hours of the 16th. Tornado Watch 434 was issued early in the afternoon in anticipation of non-supercell tornadoes developing in the vicinity of the surface low. Two isolated tornadoes were reported during the afternoon along with one funnel cloud.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 16, 1:36 AM MST, 9 hours 24 minutes earlier.
Area forecast discussion, Jun 16, 1:36 AM MST, 9 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
336 AM CDT TUE JUN 16 2009
.SYNOPSIS...
PROGRESSIVE FLOW ALONG THE NORTHERN TIER OF THE U.S. IS EXPECTED TO
PERSIST AS TWO MAIN MIDDLE/UPPER LEVEL SHORTWAVES EJECT OUT OF THE
ALEUTIAN NEGATIVE HEIGHT ANOMALY AND INTO THE PACIFIC NORTHWEST.
COMPLICATED MULTI-STREAM FLOW COMPRISED OF INTERACTIONS BETWEEN
THESE NORTHERN STREAM WAVES AND IMPULSES EJECTING NORTHEASTWARD OUT
OF THE SOUTHWESTERN U.S. VORTEX WILL MAKE PRECIPITATION FORECASTING
QUITE DIFFICULT THIS PERIOD.
.SHORT TERM...TODAY THROUGH THURSDAY NIGHT
A CLUSTER OF THUNDERSTORMS THAT KEPT REGENERATING OVER SOUTH CENTRAL
NORTH DAKOTA MONDAY EVENING PRODUCED COPIOUS AMOUNTS OF RAINFALL
OVER SEVERAL COUNTIES. 3 TO 7 INCHES OF RAIN WAS RECEIVED IN THESE
AREAS...MAINLY MORTON/BURLEIGH/KIDDER/EMMONS/GRANT/SIOUX COUNTIES.
AN AREAL FLOOD WARNING REMAINS IN EFFECT FOR MORTON/BURLEIGH/KIDDER
COUNTIES.
CURRENTLY...THUNDERSTORMS CONTINUE TO DEVELOP OVER NORTH CENTRAL
SOUTH DAKOTA AND SOUTH CENTRAL NORTH DAKOTA. AN UPPER LEVEL LOW WAS
OVER WESTERN NORTH DAKOTA AND MORE VORT ENERGY IMPULSES CONTINUE
MOVING NORTHWARD INTO NORTH DAKOTA. A LOW LEVEL JET IN PLACE WAS
KEEPING A STEADY FLOW OF LOW LEVEL MOISTURE INTO THE SYSTEM. THE
UPPER LOW IS FORECAST TO STALL OVER NORTH DAKOTA TODAY AND
TONIGHT...AND FINALLY LIFT NORTHEAST INTO MANITOBA ON WEDNESDAY.
PRECIPITABLE WATER REMAINS OVER AN INCH OVER MUCH OF THE FORECAST
AREA TODAY THROUGH WEDNESDAY. H850 DEWPOINTS REMAIN AT OR ABOVE 10C
AND THERE IS PLENTY OF CAPE TO GO AROUND. DIFFICULT TO DETERMINE
WHAT AREAS/COUNTIES WILL RECEIVE MORE PRECIPITATION AND WHICH AREAS
WILL SEE MINIMAL AMOUNTS. VARYING PLACEMENT OF UPPER LEVEL IMPULSES
BY EACH MODEL IS DIFFERENT. SO...WENT FAIRLY HIGH POPS FOR MUCH OF
THE FORECAST AREA TODAY AND MENTIONED THE POSSIBILITY OF HEAVY RAIN
(ONCE AGAIN).
ALTHOUGH THE SLOW-MOVING UPPER LOW LIFTS NORTHEASTWARD DURING THE
DAYTIME WEDNESDAY...IT IS BEING KICKED OUT BY ANOTHER SURGE OF
SHORTWAVE ENERGY IMPULSES MOVING NORTHEASTWARD ACROSS THE STATE.
THUS WEDNESDAY NIGHT AND THURSDAY WILL SEE MORE SCATTERED
THUNDERSTORM ACTIVITY AS WELL...WITH PLENTY OF MOISTURE AT LOW
LEVELS UP THROUGH H850...AND PRECIPITABLE WATER VALUES OVER AN INCH.
THE ONLY THINK LACKING FOR WEDNESDAY NIGHT/THURSDAY IS A STRONG LOW
LEVEL JET.
.LONG TERM...FRIDAY THROUGH TUESDAY...
00 UTC GFS/ECMWF/GEFS MEAN ARE GENERALLY IN GOOD AGREEMENT WITH THE
AFOREMENTIONED PROGRESSIVE WAVES MOVING ALONG THE NORTHERN TIER. IT
APPEARS THAT THE FIRST OF THESE TWO WILL BE JUST EXITING THE STATE
ON FRIDAY...LEAVING ANTICYCLONIC FLOW ALOFT AND SUBSIDENCE TO
BEAUTIFY THE WEEKEND AS SHOWERS AND THUNDERSTORMS DISSIPATE FRIDAY
EVENING.
SHORTWAVES EJECTING OUT OF THE WESTERN U.S. TROUGH WARRANT A MENTION
OF PRECIPITATION BEGINNING SUNDAY EVENING...AND CONTINUING THROUGH
TUESDAY MORNING. TEMPERATURES SHOULD REMAIN ABOVE AVERAGE FROM
SATURDAY ONWARD.
&&
.AVIATION...
MAINLY VFR CONDITIONS ARE EXPECTED TODAY...WITH THUNDERSTORMS
POSSIBLY CAUSING BRIEF PERIODS OF MVFR/IFR CONDITIONS DUE TO HEAVY
RAIN REDUCING VISIBILITIES. ONCE AGAIN...STORM MOTIONS ARE FORECAST
TO BE SLOW AND CEILINGS MAY LOWER TO MVFR CRITERIA.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
NONE
&&
JV/SCHECK
Hazardous weather outlook, Jun 16, 3:22 AM MST, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
522 AM CDT TUE JUN 16 2009
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-171030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
522 AM CDT TUE JUN 16 2009 /422 AM MDT TUE JUN 16 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE LIKELY TODAY WITH A GOOD CHANCE OF CONTINUING
STORMS TONIGHT. SOME LOCALES MAY RECEIVE HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH FRIDAY...AND
AGAIN SUNDAY AND MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
JV
Tornado, Sioux
- When
- June 16, 11:00 AM MST to 11:04 AM MST
- Where
- Sioux County, 4.35 mi SW of Ft Yates to 4.25 mi SW of Ft Yates
- Rating
- EF0
- Path length
- 0.15 mi
- Path width
- 20 yd
- Reported by
- Law Enforcement
- Coordinates
- 46.040, -100.700
A weak tornado briefly touched down in the open country of rural Sioux County. No structures were impacted and so no damage was reported.
Funnel Cloud, Stark
- When
- June 16, 12:55 PM MST to 12:58 PM MST
- Where
- Stark County, Richardton
- Reported by
- Public
- Coordinates
- 46.880, -102.320
Tornado, Dunn
- When
- June 16, 1:00 PM MST to 1:04 PM MST
- Where
- Dunn County, 2.44 mi WNW of Dodge to 2.55 mi WNW of Dodge
- Rating
- EF0
- Path length
- 0.11 mi
- Path width
- 20 yd
- Reported by
- Public
- Coordinates
- 47.310, -102.250
A weak tornado briefly touched down in the open country of rural Dunn County. No structures were impacted and so no damage was reported.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in South Carolina, June 16, 20091 death · $1.2 million · EF1 · 23 events
- Hail and Damaging Winds in Tennessee, June 16 to 19, 2009$679,000 · 1.75 in hail · 28 events
- Tornadoes and Hail in South Dakota, June 16, 2009$100,000 · EF1 · 39 events
- Tornadoes and Hail in North Carolina, June 16, 2009$150,000 · EF1 · 14 events
- Tornado and Damaging Winds in Kentucky, June 16, 2009$172,000 · EF1 · 9 events
- Hail and Damaging Wind in Florida, June 16, 2009$700,000 · 1 in hail · 3 events
- Damaging Winds in Tennessee, June 16, 2009$233,000 · 60 kt wind · 25 events
- Tornadoes and Flash Flooding in South Dakota, June 16, 2009$125,000 · EF0 · 31 events
- Tornadoes and Damaging Winds in Virginia, June 16, 2009$129,000 · EF0 · 10 events
- Hail and Damaging Winds in South Carolina, June 16, 2009$46,000 · 1.75 in hail · 28 events
- Flash Flooding and Heavy Rain in Minnesota, June 16 to 17, 2009$120,000 · 4 events
- Damaging Winds in Illinois, June 16, 2009$103,000 · 61 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172028, 172029, 172030.